South Dakota, 2012

Damaging Wind in South Dakota, August 1, 2012

August 1, 2012 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over northeastern Pennington County and produced wind gusts to 60 mph near Creighton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeastern Pennington County and produced wind gusts to 60 mph near Creighton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 10:29 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 10:29 AM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 AM MDT WED AUG 1 2012

.AVIATION...18Z TAFS
SCT TSRA ARE EXPECTED THIS AFT/EVE OVER FAR NERN WYO AND WRN/CNTRL
SD AS A DISTURBANCE PUSHES THROUGH THE REGION. LCL IFR VIS WILL BE
POSSIBLE IN HEAVIER PRECIP. SOME STORMS MAY HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS...PARTICULARLY
FROM THE BLKHLS EASTWARD. CONVECTION WILL TREND SE OUT OF THE AREA
THIS EVE...WITH WINDS BECOMING LIGHT AND VARIABLE...THEN EVENTUALLY
VEERING BACK AROUND TO THE SE THUR AM.

&&

.DISCUSSION...UPPER LEVEL ANALYSIS HAS BROAD RIDGE ACROSS THE
SOUTHERN PLAINS WITH FAIRLY ZONAL FLOW ACROSS THE FAR NORTHERN
TIER OF STATES. MONSOONAL MOISTURE PLUME STILL RESIDES FROM THE
FOUR CORNERS AREA INTO THE NORTHERN PLAINS. WEAK SHORTWAVE IN
ZONAL FLOW IS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
EASTERN MONTANA INTO WESTERN NORTH DAKOTA. WEAKER SHOWERS WITH A
FEW ISOLATED THUNDERSTORMS ARE PRESENT ACROSS NORTHEAST WYOMING
AND NORTHWEST SOUTH DAKOTA. 16Z SURFACE ANALYSIS HAS CANADIAN HIGH
PRESSURE MOVING INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS.
WEAK FRONTAL BOUNDARY IS PRESENT ACROSS CENTRAL SOUTH DAKOTA
EXTENDING WESTWARD INTO NORTHEAST WYOMING. TEMPERATURES ARE IN THE
70S ACROSS NORTHWEST SOUTH DAKOTA...AND HAVE RISEN INTO THE LOWER
90S ACROSS FAR SOUTHERN SOUTH DAKOTA. WINDS ARE OUT OF THE NORTH
TO NORTHEAST BEHIND THE BOUNDARY...AND OUT OF THE WEST TO
SOUTHWEST AHEAD.

WITH CURRENT CLOUD COVER AND SHOWER ACTIVITY ACROSS NORTHERN AND
WESTERN PORTIONS OF THE AREA...HAVE BUMPED TEMPS DOWN A FEW
DEGREES IN THOSE AREAS. MADE MINOR ADJUSTMENTS TO CLOUDS AND WINDS
TO ACCOUNT FOR CURRENT TRENDS.

FRONTAL BOUNDARY IS EXPECTED TO LINGER ACROSS THE AREA
TODAY...WITH A WEAK SURFACE LOW DEVELOPING ACROSS SOUTHWEST SOUTH
DAKOTA THIS AFTERNOON. WEAK CAP WILL ERODE QUICKLY TODAY SOUTH OF
THE FRONTAL BOUNDARY...WITH STEEP LOW LEVEL LAPSE RATES
ANTICIPATED. MODERATE INSTABILITY AND WEAK SHEAR ALONG AND SOUTH
OF THE FRONTAL BOUNDARY WILL LIKELY PRODUCE SOME STRONGER
CONVECTION. WITH LARGE TEMP/TD SPREADS...STORMS WILL BE HIGH
BASED...WITH WIND AND HAIL THE MAIN CONCERN THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 256 AM MDT WED AUG 1 2012/

DISCUSSION...WATER VAPOR SHOWS WEAK UPPER RIDGE OVER THE NRN
PLAINS WITH AREA ON THE NRN PERIPHERY OF MONSOONAL MOISTURE. UPPER
TROF IS WORKING INTO THE NRN ROCKIES. AT THE SURFACE...WEAK
FRONTAL BOUNDARY EXTENDS FROM ERN ND THROUGH CNTRL SD...THEN
BECOMES NEARLY DIFFUSE FROM THE NEB PANHANDLE INTO ERN WY.

TODAY...SOME LINGERING OVERNIGHT TSTMS WILL CONTINUE INTO THE
MORNING HOURS BUT REMAIN ISOLATED IN NATURE. BY THIS
AFTERNOON...THE NRN ROCKIES UPPER TROF WILL ADVANCE QUICKLY ACROSS
THE NRN PLAINS. SURFACE LOW WILL DEEPEN NEAR THE WY/SD/NE BORDERS
WITH BROAD E/NE UPSLOPE FLOW ACROSS OUR CWFA. A CORRIDOR OF
MLCAPES OF 1000-1500J/KG FROM THE BLKHLS INTO SCNTRL SD COMBINED
WITH INCREASING SHEAR AS UPPER TROF APPROACHES WILL LEAD TO THE
POSSIBILITY OF SVR STORMS IN THAT AREA. THE SVR THREAT WILL
DIMINISH FURTHER NORTH WHERE INSTABILITY WILL BE LACKING. HOT
TEMPS EXPECTED AGAIN TODAY...ESPECIALLY OVER CNTRL AND SRN SD NEAR
AND SOUTH OF THE SURFACE BOUNDARY. TSTM ACTIVITY WILL END FROM NW
TO SE OVERNIGHT.

THURSDAY...A STRONG UPPER LOW WILL CROSS THE SRN CNDN ROCKIES
WITH A SURFACE TROF PUSHING INTO OUR WRN ZONES IN THE AFTN. THERE
IS SOME DISCREPANCY AMONG THE MODELS AS TO HOW MUCH INSTABILITY
THERE WILL BE ALONG/AHEAD OF THE SURFACE BOUNDARY BUT SHOULD BE
ENOUGH FOR SCT TSTMS TO DEVELOP DURING THE AFTERNOON. SHEAR VALUES
WILL BE SUFFICIENT FOR SVR STORMS ACROSS MUCH OF WRN SD.
INSTABILITY SHOULD INCREASE EVEN FURTHER THURSDAY EVENING AS LLJ
KICKS IN AHEAD OF A STRONG COLD FRONT.

FRIDAY...STRONG COLD FRONT WILL SWEEP THROUGH EARLY IN THE DAY
BRINGING GUSTY NW WINDS AND MUCH COOLER AIR INTO THE CWFA.
CYCLONIC FLOW ALOFT ACRS THE NRN PLAINS AS UPPER LOW CROSSES SRN
SASK WILL LEAD TO CHANCES FOR SHOWERS/TSTMS.

EXTENDED...COOLER TEMPS AND DRY CONDITIONS ARE EXPECTED SAT IN THE
WAKE OF AFOREMENTIONED COLD FRONT. UPPER RIDGE BUILDING OVER THE WRN
CONUS WILL BRING A WARMING TREND TO START NEXT WEEK...WITH TEMPS
WELL ABOVE AVG BY MON. MODELS START TO DIFFER ON POSITION OF THE
RIDGE FOR TUES/WED...THOUGH OVERALL PATTER APPEARS TO BE ACTIVE SO
WILL CONTINUE WITH LOW POPS FOR PARTS OF THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM....WFO UNR
AVIATION...JC
Hazardous weather outlook, Aug 1, 3:09 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
409 AM MDT WED AUG 1 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
409 AM MDT (509 AM CDT) WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FROM THE BLACK HILLS EASTWARD. THE MAIN THREATS
FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ACROSS
MUCH OF WESTERN SOUTH DAKOTA...WITH THE MAIN THREATS FROM ANY SEVERE
STORMS BEING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 1, 11:31 AM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1231 PM MDT WED AUG 1 2012

SDZ029-030-074-011900-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
1231 PM MDT WED AUG 1 2012

AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF FAIRBURN...OR 15 MILES
SOUTHEAST OF DOWNTOWN CUSTER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS BEWTEEN THE CUSTER PARK GAME LODGE AND FARIBURN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4384 10320 4365 10304 4356 10334 4371 10347
TIME...MOT...LOC 1829Z 243DEG 17KT 4367 10331

JC
Special weather statement, Aug 1, 11:58 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1258 PM MDT WED AUG 1 2012

SDZ031-073-011930-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
1258 PM MDT WED AUG 1 2012

AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WASTA...OR 37 MILES EAST OF DOWNTOWN RAPID
CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASTA...
  AND PORTIONS OF INTERSTATE 90 BETWEEN WASTA AND WALL...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 91 AND
109...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4425 10224 4400 10220 4399 10257 4420 10260
TIME...MOT...LOC 1858Z 264DEG 22KT 4410 10247

JC
Special weather statement, Aug 1, 12:23 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
123 PM MDT WED AUG 1 2012

SDZ031-032-073-012000-
HAAKON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
123 PM MDT WED AUG 1 2012

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CREIGHTON...OR 31 MILES WEST OF PHILIP...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CREIGHTON...
  GRINDSTONE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4444 10201 4412 10180 4403 10228 4430 10239
TIME...MOT...LOC 1923Z 250DEG 28KT 4421 10220

JC
Special weather statement, Aug 1, 12:44 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT WED AUG 1 2012

SDZ032-043-012015-
HAAKON SD-JACKSON SD-
144 PM MDT WED AUG 1 2012

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MIDLAND...OR 15 MILES
NORTHEAST OF KADOKA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MIDLAND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4405 10148 4418 10117 4418 10105 4416 10103
      4400 10104 4398 10105 4392 10137
TIME...MOT...LOC 1945Z 246DEG 14KT 4401 10132

JC

The radar

The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
August 1, 12:45 PM MST
Where
Pennington County, 2.04 mi SSE of Creighton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.225, -102.187

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392065.